Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Which response is an example of false reassurance?

  1. A"What are you most concerned about?"
  2. B"Don't worry, everything will be fine."
  3. C"I can see this is hard for you."
  4. D"You seem worried. Would you like to talk about it?"
2.Nursing fundamentalsHard

A patient with type 1 diabetes is vomiting and not eating. Which advice is correct?

  1. AHalve every dose and stop testing the glucose
  2. BKeep taking basal insulin and check glucose and ketones more often
  3. CStop all insulin until eating normally again
  4. DDrink only sugar-free fluids and stop testing for ketones until better
3.Clinical nursingMedium

Why is it important to prevent hypothermia during and after surgery?

  1. AIt makes the patient's pain disappear
  2. BIt makes the patient wake up too quickly and become agitated in recovery
  3. CIt increases the risk of wound infection, bleeding and cardiac complications
  4. DIt causes high blood glucose only
4.Clinical nursingHard

A patient with diabetes is found confused with slurred speech and weakness on one side. What should the nurse check first?

  1. AUrine output for the last day
  2. BCapillary blood glucose
  3. CBody mass index
  4. DSerum cholesterol
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 138 mmol/L, glucose 29.7 mmol/L and urea 7.2 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 138 mmol/Lglucose 29.7 mmol/Lurea 7.2 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 136, Cl⁻ 102, HCO₃⁻ 18 mmol/L and albumin 23 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 136 mmol/LCl⁻ 102 mmol/LHCO₃⁻ 18 mmol/Lalbumin 23 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: constantly moist; activity: bedfast; mobility: very limited; nutrition: excellent; friction and shear: problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 99% on room air, blood pressure 150/90 mmHg, pulse 40/min, alert, temperature 36.2 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 99%airSBP 150HR 40AT 36.2 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
84 kg162 cmwomanIBW (Devine)%IBW = ?

Practice exercise (made-up values, not clinical guidance). A woman is 162 cm tall and weighs 84 kg. Find the actual weight as a percentage of the ideal body weight, %IBW, using the Devine formula (1 in = 2.54 cm). Round to the nearest whole number.

162 cm84 kgwoman
%IBW = %
10.Enteral & parenteral nutrition calculationsHard
16.5 kgdextrose 12.5%57 mL/hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A child who weighs 16.5 kg receives 12.5% dextrose at 57 mL/h. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

16.5 kg12.5%57 mL/h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus bradycardianormal sinus rhythmsinus rhythm with PVCssinus arrhythmia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus bradycardia
  2. 2normal sinus rhythm
  3. 3sinus rhythm with PVCs
  4. 4sinus arrhythmia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type I (Wenckebach)atrial fibrillationsecond-degree AV block type IIthird-degree (complete) AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type I (Wenckebach)
  2. 2atrial fibrillation
  3. 3second-degree AV block type II
  4. 4third-degree (complete) AV block
13.Prioritization & delegationMedium

Which practice makes a shift handover safest?

  1. AA structured format, such as SBAR, with time for questions
  2. BHanding over only the patients who had problems during the shift
  3. CA quick chat in the corridor with no notes taken
  4. DLeaving a sticky note on the computer screen for the next nurse
14.Prioritization & delegationHard

A patient with diabetic ketoacidosis is about to start an IV insulin infusion. The serum potassium is 3.0 mEq/L. What should the nurse do?

  1. AReport the result before starting, because insulin will push potassium even lower
  2. BGive the insulin as a fast bolus to bring the potassium up
  3. CStart the insulin at once, because the glucose is the bigger problem
  4. DIgnore the result, since potassium is always high in this condition and will correct itself
15.Infection control & patient safetyMedium

Why must visible dirt be removed from equipment before it is disinfected?

  1. AOrganic matter can shield organisms and weaken the disinfectant
  2. BCleaning first is only needed for metal items
  3. CDisinfectants only work on wet surfaces
  4. DDirt makes the disinfectant react and work too strongly on the surface
16.Infection control & patient safetyHard

In START triage at a mass-casualty incident, a casualty cannot walk, breathes 20 times a minute, has a radial pulse and follows simple commands. Which category applies?

  1. AYellow (delayed)
  2. BGreen (minor)
  3. CBlack (expectant or dead)
  4. DRed (immediate)
17.Lab values & electrolytesMedium

A patient has burning on urination and frequency. The dipstick is positive for nitrites and leukocyte esterase, and a urine culture is ordered. When should the sample be taken?

  1. AAfter 3 days of antibiotic treatment
  2. BAt any time, as antibiotics do not matter
  3. CBefore the first dose of antibiotic
  4. DAfter the symptoms have fully settled
18.Lab values & electrolytesHard

A patient with metastatic breast cancer has a calcium of 13.2 mg/dL (3.3 mmol/L), is confused and constipated. Which prescribed treatment would the nurse expect to start first?

  1. AStrict bed rest
  2. BOral calcium supplements
  3. CA thiazide diuretic
  4. DIV 0.9% sodium chloride

3Solutions

1.Nursing fundamentals

Answer: B · "Don't worry, everything will be fine."

Why this is the answer

False reassurance dismisses the patient's feelings and promises something the nurse cannot know. Acknowledging the worry and exploring it is more helpful.

Answer

B · "Don't worry, everything will be fine."
2.Nursing fundamentals

Answer: B · Keep taking basal insulin and check glucose and ketones more often

Why this is the answer

Sick-day rules say people with type 1 diabetes should never stop their insulin, as illness increases glucose and the risk of ketoacidosis. Frequent testing and early advice are needed.

Answer

B · Keep taking basal insulin and check glucose and ketones more often
3.Clinical nursing

Answer: C · It increases the risk of wound infection, bleeding and cardiac complications

Why this is the answer

Inadvertent perioperative hypothermia impairs clotting and immune function and increases cardiac events and wound infection. Patients are warmed actively and their temperature monitored.

Answer

C · It increases the risk of wound infection, bleeding and cardiac complications
4.Clinical nursing

Answer: B · Capillary blood glucose

Why this is the answer

Hypoglycaemia can cause focal neurological signs that mimic stroke. A bedside glucose check is quick and should be done in any patient with sudden neurological symptoms.

Answer

B · Capillary blood glucose
5.Arterial blood gas interpretation

Answer: Osm = 313 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·138 + 29.7 + 7.2 = 312.9 ≈ 313 mOsm/kg

Answer

Osm = 313 mOsm/kg
6.Arterial blood gas interpretation

Answer: AGc = 20.25 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 136 − (102 + 18) = 16

Correction for albumin

16 + 0.25·(40 − 23) = 20.25 mmol/L

Answer

AGc = 20.25 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: B = 12

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: constantly moist → 1
activity: bedfast → 1
mobility: very limited → 2
nutrition: excellent → 4
friction and shear: problem → 1

Add

Braden total = 3 + 1 + 1 + 2 + 4 + 1 = 12

Answer

B = 12
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 99% → 0
on air → 0
SBP 150 mmHg → 0
HR 40/min → 3
alert (A) → 0
T 36.2 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 3 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: %IBW = 155 %

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Ideal body weight (Devine)

162 cm/2.54 = 63.78 in
IBW = 45.5 + 2.3·(63.78 − 60) = 54.19 kg

Percentage of ideal body weight

%IBW = 84/54.19·100 = 155%

Answer

%IBW = 155%
10.Enteral & parenteral nutrition calculations

Answer: GIR = 7.2 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose concentration

12.5% = 125 mg/mL

Dextrose per minute

125·57/60 = 118.8 mg/min

Per kilogram

GIR = 118.8/16.5 = 7.197 ≈ 7.2 mg/kg/min

Answer

GIR = 7.2 mg/kg/min

Shortcut: GIR = % dextrose × mL/h/(6 × kg).

11.ECG rhythm strip interpretation

Answer: sinus arrhythmia

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 7 QRS complexes in 6 s, × 10 = 70 per minute.
2. Rhythm: irregular, R–R from 0.70 to 1.02 s, lengthening and shortening gradually.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.16 s, constant, within 0.12–0.20 s.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

sinus arrhythmia

Answer

sinus arrhythmia
12.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 1.00 s, 60 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: lengthens 0.16 → 0.28 s, then a P wave is not conducted.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)
13.Prioritization & delegation

Answer: A · A structured format, such as SBAR, with time for questions

Why this is the answer

Handover is a high-risk moment for errors. A structured format and the chance to ask questions help the next nurse understand each patient’s condition and priorities.

Answer

A · A structured format, such as SBAR, with time for questions
14.Prioritization & delegation

Answer: A · Report the result before starting, because insulin will push potassium even lower

Why this is the answer

Insulin drives potassium into cells and can cause dangerous hypokalemia, so a low starting potassium must be reported. US (ADA) guidance delays insulin until potassium is at least 3.3 mEq/L; UK (JBDS) guidance asks for urgent senior review and potassium replacement. Either way, the prescriber decides.

Answer

A · Report the result before starting, because insulin will push potassium even lower
15.Infection control & patient safety

Answer: A · Organic matter can shield organisms and weaken the disinfectant

Why this is the answer

Blood, secretions and soil protect organisms and can inactivate disinfectants. Cleaning is always done first, followed by disinfection or sterilization as required.

Answer

A · Organic matter can shield organisms and weaken the disinfectant
16.Infection control & patient safety

Answer: A · Yellow (delayed)

Why this is the answer

The casualty cannot walk, so is not green. Breathing is under 30 a minute, perfusion is adequate and they obey commands, so none of the red criteria apply. This makes them yellow, delayed.

Answer

A · Yellow (delayed)
17.Lab values & electrolytes

Answer: C · Before the first dose of antibiotic

Why this is the answer

The culture sample is taken before antibiotics, so the organism can be grown and its sensitivities tested. A sample taken after antibiotics may give a false negative culture.

Answer

C · Before the first dose of antibiotic
18.Lab values & electrolytes

Answer: D · IV 0.9% sodium chloride

Why this is the answer

Hypercalcemia causes large urine volumes and dehydration. IV saline restores volume and helps the kidneys excrete calcium; bisphosphonates usually follow. Thiazides reduce calcium excretion, and immobility releases calcium from bone.Checked against: Hypercalcemia · MedlinePlus (NIH) (2026)

Answer

D · IV 0.9% sodium chloride

ExamProblems · examproblems.com/courses/nursing-fundamentals